The administration of broad-spectrum antibiotics is an important risk factor for Clostridium difficile infection (CDI) in the Western world. Recent research has suggested that probiotics may help reduce the incidence of C. difficile-associated diarrhea (CDAD) among children and adults in both hospital and outpatient settings.
A new systematic review and meta-analysis, led by Dr. Bradley Johnston from Dealhousie University (Canada), concludes that probiotics are associated with a lower risk of symptomatic C. difficile infection without an increase in adverse events in children and adults who have been prescribed antibiotics.
Among the initial 39 randomized trials, which included a total of 9955 participants, 31 trials that compared co-administration of antibiotics and probiotics vs placebo or no treatment for preventing CDI in 8672 children and adults patients receiving antibiotics (both in inpatient and outpatient care) were selected. Of these, 26 were placebo-controlled, four trials had a no treatment control group and in one study the control arm intervention was not reported. The results of this recent Cochrane review have been summarized in a clinical evidence synopsis published by the Journal of the American Medical Association (JAMA).
The primary outcome was the incidence of C. difficile-associated diarrhea (CDAD). Secondary outcomes included detection of C. difficile or toxin in stool, adverse events, antibiotic-associated diarrhea, and length of hospital stay. The overall quality of evidence for each of the outcomes was rated according the Grading of Recommendations Assessment, Development and Evaluation (GRADE), which takes into account the following categories of limitations: 1) risk of bias, 2) inconsistency, 3) indirectness, 4) imprecision, and 5) reporting bias.
The short-term administration of probiotics during the course of antibiotic therapy was associated with a lower risk of developing CDAD vs placebo or no treatment by 60% on average, based on moderate-quality evidence using GRADE. For every 40 patients who had been prescribed antibiotics and were treated with probiotics, one case of CDAD could be avoided (number needed to treat = 40).
Statistical analysis showed that probiotics were most effective (with a 70% risk reduction on average) among participants at a higher than 5% risk of developing CDAD (number needed to treat for an additional benefit outcome = 12; moderate certainty evidence). However, the same did not occur in trials including participants with a baseline risk equal or less than 5% (low to moderate certainty evidence).
The most common side effects reported in the studies under assessment included abdominal cramping, nausea, fever, soft stools, flatulence, and taste disturbance. Co-administration of probiotics and antibiotics was associated with a lower risk of adverse events, including abdominal cramping and nausea (NNT, 37) and antibiotic-associated diarrhea (NNT, 17) vs placebo or no treatment based on very low-quality evidence and low-quality evidence using GRADE, respectively. Adverse events were more frequent among patients in the control groups and serious adverse events relating to probiotics have not been documented. It should be noted that the risk in the intervention group was based on the assumed risk in the comparison group and the relative effect of the intervention.
In conclusion, these results suggest the role probiotics administered concomitantly with antibiotics play in preventing CDI and reducing adverse events and antibiotic-associated diarrhea in children and adults. As patients who are not immunocompromised or severely debilitated have not been included in the study, there remains an urgent need for trials on these populations.
Goldenberg JZ, Yap C, Lytvyn L, et al. Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Cochrane Database Syst Rev. 2017; 12:CD006095. doi: 10.1002/14651858.CD006095.pub4.
Goldenberg JZ, Mertz D, Johnston BC. Probiotics to prevent Clostridium difficile infection in patients receiving antibiotics. JAMA. 2018; doi: 10.1001/jama.2018.9064.
The gut microbiota has become a new player in the onset and development of metabolic syndrome ...
Different environmental factors may shape human gut microbiome variation. Although diet has a ...
The modification of the human gut microbiota’s composition and function is one of the ...